That starving feeling may be emotional hunger, rather than medication induced hunger, and that would make sense, given your anxiety and depression. Of course, those medications can also cause it. When none of the medications work well or for very long, its often because the underlying problems are not being addressed so you should ask your doctor about counseling instead of upping the dose or trying a new drug. If you think it is emotional hunger, then go to www.masteringfood.com for more information re emotional hunger, and an online program that can help.
Hey. I was on paxil for general anxiety and panic attacks for a couple of years and it worked. However, because of the weight gain and feeling better overall i came off of it. My panic attacks started up again so the doc put me on lexapro. I've been on lexapro for about 3 weeks and i honeslty don't feel like its working. It's as if i get more anxiety. My advice to you is to not be afraid of the weight gain b/c a lot of it is emotional. I know the medication makes you hungry all the time but try to overcome your hunger strikes by only eating healthy food that won't make you gain weight or substitute your hunger strikes with exercise. Keep yourself busy! God Bless and feel better soon. I've decided to go back to paxil b/c its the only med that helped for me so far.
I was on Paxil for a year and a half and have put on 60lbs. It's the most horrible drug ever created. The side effects are horrible. The withdrawal is horrible. AVOID THE DRUG!!!!
I came of Paxil after 7 years thinking I'd lose a bit of weight. Instead I actually gained weight, because I was less active due to feeling depressed.
Hello, I have been taking Lexapro for two months, I have gained more than 10lbs. I am going to the dr. next week, I am going to ask my dr. if I can be switched to Wellbutrin, what do you all think about that change? I have no serious side effects other than the weight gain on Lexapro, however, the weight gain is making me feel worse than I did when I started the medication.
I have been on Paxil for almost 8 years. I have taken between 15 and 30 mg. over the years. It has done me a world of good. I used to have panic attacks,depression, and I was obsessive-compulsive. I still have a little anxiety and depression from time to time (usually during PMS) but no panic attacks. Thank God. Paxil seems to do the trick for me. But, I too am discouraged about the weight gain. I try to think back to when I had panic attacks, much worse depression and my obsessive-compulsive thoughts that were horrible. When I get discouraged about the weight gain, I have to compare how much better I feel on Paxil vs. the weight gain. Although, I have only gained 10-15 lbs., I have always been naturally thin, have been working out regularly for the past 22 years and always ate healthy. So it is hard to accept. I always had a little bit of a sweet tooth, but this is ridiculous. I find myself eating things that I don't even really care for. I have found that I have no self-control. I have always enjoyed the occassional glass of wine, but now I find that I cannot stop after a glass or a glass and a half. I almost feel like the way my appetite for food has increased, so has my appetite for alcohol (and that cannot be good). And the wine adds on calories too along with all the other food I eat. I am always hungry and it is always worse during PMS. Now that I am in my late 40's, my menstual cycle is very erratic and my PMS's can last for as much as three weeks out of a four week month. That doesn't leave much time for feeling semi-normal. I am hoping when I reach menopause and my hormones calm down, this will all stop or at least lessen and I can stop taking anti-depressants somewhere down the road. I can pass on advice that my psychiatrist told me regarding PMS, you can increase the dosage of whatever anti-depressant you are taking say by 10 mg during PMS and then go back to your regular dosage when your period starts. If 10 mg. isn't enough then maybe a little more. That way you are increasing the dosage when you need it during the PMS week and then go back to your regular dose a week later when your period starts.
The only advice I can give regarding weight gain is to try to do some sort of exercise or activity (fast walking) something that gets your heart pumping and gets you a little sweaty. Try your hardest to keep away from fastfood and fried food. That is at least what I try to do. I think if I didn't work out, I would have gained alot more weight. Also when you work out, you feel good about yourself afterwards and that motivates you to care more about what and how you eat.
I also suggest seeing a psychiatrist for mental health medication, rather than a medical doctor. A psychiatrist understands so much more how anti-depressants work and can help (based on your individual needs) decide what medication will work the best for you as an individual.
I am sorry this has gone on so long, but I have been on Paxil for a long time and these are just some of the tricks I have learned along the way.
But I think if you are feeling depressed, anxious, etc. there is help out there. Between all the different medications that exist nowadays and therapy (talking to someone can really help and move the process of recovery along so much faster). Don't be ashamed or embarrassed to talk to someone (believe me they have heard it all before - nothing will surprise them). And do not be ashamed or embarrassed to see a PSYCHIATRIST or take medication. You have no idea how many people take some sort of mental health medication and see psychiatrists.
Good Luck!!!! and I hope this can help someone.
After reading this, i have come to the conclusion, that antidepressant's cause weight gain.
I was told they do, and have experience just that.
In 1999 i was put on anti depressant's.
Since then my med's have changed, but still on anti depressant's.
Anyway, i just thought i would mention , when i started my anti depressant's.
I for 20 yr's weighed 104 lbs.
, and after getting on anti depressant's, put on 89 lbs.
So what i am saying is now i weigh 200 lb's when all my life since the ninth grade weighed 104 lb's.
So it is true that you gain so much weight on anti depressants.
I was on Remeron and was told it would make me gain weight.
At that point i weighed another 50 lbs more, being then 154 lb's.
So i got off that and put on another pill.
Well the weight has just poured on.
I hate it.
The pill's have slowed me down to nothing.
I have no desire to do anything but lay in my bed or sit on the computer.
Just resently i went back to school.
Now i am at college, taking the courses that i need to become a Drug and Alcohol Counselor.
I am starting to take my life back.
I know now that i must exercise, i seldom eat.
So i know my body is storing up every little thing it can to stay alive.
I don't even eat everyday.
I thought i would add my .02 cent to this column.
Is there any advise for me and my new life.
I was even thinking of asking my phychiatrist to let me get off of all my med's.
I would like to make a go of it again, drug free.
What do you think.
I'm on Effexor XR 150 once a day and I'm not gaining weight and all the cravins for alcohol that i had on Paxil, Prozac and all the other meds I've been on are completely gone. I hate alcohol in fact now, but I still crave sugar sadly. This is the only drug in the antidepressant family that often does NOT cause weight gain because it speeds up you metabolism. I've been on it for 6 months and I lost 10 lbs instead of the 20-30 lbs weight gain from Paxil and Prozac that I have taken for years.
The only problem is Prozac used to give me a good high feeling and Effexor does not and lately i haven't been as happy as I should be and I'm always tired...god I hate pills!
I have been on Effexor for almost a year. When my dose was upped to 150mg in the am and 75mg in the PM my metabolism shut down. The medication has taken away my interest in exercise and gives me constant sugar cravings. I've gained 50lbs at least in 4months or so. I can wait til my next appointment with my doctor, because I am stopping this. The drug is ruining my life much more then my depression was. I am engaged to be married, I dispised the idea of sex because of my medicine, and I hate to look at myself in the mirror. If you start gaining a lot of weight seriously consider whether the way it affects your depression is worth losing all self confidence in your physical appearance. Good luck.
I have been on multiple antidepressants including Zoloft, Effexor, Prozac & Luvox. I lost TONS of weight on Prozac, Zoloft & Effexor. Luvox was the only one to cause weight gain for me. I have been on anxiety medications such as Ativan & Xanax and experienced some weight gain. My point is that everyone reacts to medications differently and I think it's incorrect to say that antidepressants cause weight gain across the board.
Lexapro made me gain 25 lbs in a year and a half. I was on 10 mg for one year, and 20 mg the next. I am going cold turkey now because I would rather be sad than fat.